Thunderstorm Wind, Hartford
- When
- July 17, 5:45 PM EST to 5:55 PM EST
- Where
- Hartford County, Marlborough
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.633, -72.450
Severe thunderstorms downed large trees in Marlborough and Glastonbury. Nickel sized hail was also reported in Glastonbury.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms downed large trees in Marlborough and Glastonbury. Nickel sized hail was also reported in Glastonbury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 17, 3:15 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 415 PM EDT SAT JUL 17 2004 ...1 TO 2 INCHES OF RAIN WITH LOCALLY UP TO 3 INCH AMOUNTS EXPECTED SUNDAY NIGHT... .SHORT TERM (TONIGHT THROUGH MONDAY 12Z)... A WEAK BOUNDARY COMBINED WITH WEAKLY CAPPED ATMOSPHERE HAS ALLOWED SCATTERED SHOWERS TO DEVELOP. INSTABILITY PARAMETERS SUPPORT THE CHANCE OF THUNDER AS WELL...BUT VERY WEAK WINDS ALOFT SO I AM NOT EXPECTING ANY SEVERE WEATHER. EVEN THOUGH THIS ACTIVITY SHOULD DIMINISH WITH THE LOSS OF DAYTIME HEATING...WEAK WARM ADVECTION MAY ALLOW FOR MORE WIDELY SCATTERED SHOWERS TO DEVELOP OVERNIGHT SO WILL KEEP IN A LOW POP THROUGH THE OVERNIGHT HOURS. ON SUNDAY...AN UNUSUALLY DEEP UPPER LEVEL DISTURBANCE FOR THIS TIME OF YEAR WILL DROP DOWN INTO PENNSYLVANIA. THIS WILL INDUCE CYCLOGENESIS ALONG THE MID ATLANTIC COAST. A WEAKLY CAPPED ATMOSPHERE MAY ALLOW FOR MORE WIDELY SCATTERED SHOWERS TO DEVELOP DURING THE AFTERNOON OVER THE INTERIOR. HOWEVER...THE MAIN STORY WILL BE A SOAKING RAIN THAT WILL BE WORKING ITS WAY NORTHWARD TOWARDS THE MASSACHUSETTS TURNPIKE AROUND SUNSET. OTHERWISE...HIGHS SHOULD STILL MAKE IT INTO THE LOWER 80S ACROSS THE INTERIOR. ALONG THE IMMEDIATE COAST INCLUDING BOSTON...HIGHS MAY SOAR INTO THE MID 70S A FEW HOURS AFTER SUNRISE ONLY TO FALL INTO THE UPPER 60S AS A STIFF EAST WIND BEGINS TO KICK IN OFF THE OCEAN. SUNDAY NIGHT EXPECT WIND SWEPT RAIN ACROSS THE ENTIRE REGION AND WILL BE GOING WITH A 100 POP. THIS WILL BE CAUSED BY AN ANOMOLYS JULY LOW PRESSURE SYSTEM TRACKING UP THE NEW ENGLAND COAST. ALL THE MODELS HAVE BASICALLY COME INTO AGREEMENT ON THIS...ALTHOUGH THERE ARE STILL DIFFERENCES ON TIMING. A GOOD 1 TO 2 INCHES OF RAIN ARE EXPECTED WITH LOCALLY UP TO 3 INCH AMOUNTS. && .LONG TERM (MON THRU SAT)... NOT VERY JULY LIKE NOW IS THIS PATTERN? REMARKABLE PATTERN ESTABLISHING ITSELF THRU DAY 7 AND BEYOND. WEAKNESS CLEARLY REMAINS ANCHORED JUST INLAND OF THE EASTERN SEA BOARD. ON MON...COASTAL STORM AND ASSOCIATED UPPER LEVEL SUPPORT RIDE NE ACRS CWA MON. GRADIENT SHOULD RELAX MON AFTERNOON WITH SHOWERS GRADUALLY DIMINISHING BY LATE IN THE DAY. MDL CONSENSUS SUGGESTS HEAVIEST RAINS SHOULD BE EXITING NE MA/SRN NH 12-15Z. TUE THROUGH THU WILL FEATURE UPPER TROF REMAININGS ANCHORED IN VNCTY WITH WITH SMALL DISTURBANCES MOVING SW TO NE ATOP MOIST AIRMASS. APPEARS PM SHWRS/TSTMS TO PREVAIL TUE...WED AND THU. GIVEN COOL TEMPS ALOFT - LCLY HVY DOWNPOURS AND SMALL HAILERS SEEM LIKELY. IN THE FRI THRU SUN AND BEYOND TIME FRAME...GFS SENDING STRONG SIGNALES TO VERY WET PATTERN AS COLD FRONT APPROACHING FROM THE WEST LATE IN THE WEEK GETS HUNG UP IN THE UPPER LVL FLOW. EVOLUTION INTO DAY 7-10 IS FOR UPR FLOW TO AMPLIFY DRAMATICALLY AS N ATLANTIC RIDGE STRENGHTENS. BIG RAINS POSSIBLE WITH THIS TYPE OF PATTERN BUT WHERE SYS BECOMES STATIONARY PRESENTS LARGEST UNCERTAINTY. && .AVIATION... SCATTERED TO BROKEN AFTERNOON CUMULUS BETWEEN 3 AND 6 THOUSAND FEET SHOULD DISSIPATE WITH THE LOSS OF DAYTIME HEATING THIS EVENING. THE SAME SHOULD TAKE PLACE WITH THE ISOLATED CONVECTION THAT IS OCCURRING. OTHERWISE...WARM ADVECTION MAY PRODUCE SOME BROKEN 8 TO 12 THOUSAND FOOT CEILINGS LATE TO NIGHT WITH EVEN AN ISOLATED RAIN SHOWER. && .MARINE... EXPECT WINDS TO INCREASE SUNDAY NIGHT AS AN UNUSUAL STORM FOR JULY TRACKS NORTHWARD INTO NEW ENGLAND. DEPENDING ON THE EXACT TRACK WILL DETERMINE WHEN SMALL CRAFT ADVISORY CONDITIONS WILL OCCUR. AT THIS TIME...THERE LOOKS TO BE A 3 TO 6 HOUR PERIOD SUNDAY NIGHT WHERE WINDS MAY GUST TO 30 KNOTS. AS SFC LOW TRACKS NE FLOW WILL DIMINISH AND RETURN TO A MOIST SRLY REGIME. EXPECT PTCHY LATE NIGHT/EARLY AM FOG OVER LARGE AREAS OF THE COASTAL WATERS MON NIGHT THROUGH THU. SCT RW/TRW MAY WORK INTO BOS HARBOR/NARR BAY TUE - EXPANDING EWRD EACH DAY. && .HYDRO... ALL MODELS ARE DEPICTING A GOOD 1 TO 2 INCHES OF RAIN SUNDAY NIGHT... WITH LOCALLY UP TO 3 INCH AMOUNTS. HOWEVER...FLASH FLOOD GUIDANCE VALUES ARE WELL ABOVE THIS SO AT THIS TIME FLOODING IS NOT EXPECTED. HOWEVER...THERE PROBABLY WILL BE AREAS OF POOR DRAINAGE STREET FLOODING PARTICULARLY IN THE URBAN CENTERS. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE....NONE. SHORT TERM...FRANK LONG TERM...DRV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 550 AM EDT SAT JUL 17 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-180945- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 550 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING...ALONG WITH THE ATTENDANT RISK OF LIGHTNING...ACROSS SOUTHERN NEW HAMPSHIRE AND WESTERN MASSACHUSETTS. ELSEWHERE ACROSS SOUTHERN NEW ENGLAND NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... A SUMMERTIME TYPE NOR-EASTER WILL APPROACH THE REGION SUNDAY AFTERNOON FROM THE MID ATLANTIC STATES. RAIN...HEAVY AT TIMES... LOOKS TO BE THE MAIN HAZARD AT THIS TIME SUNDAY NIGHT INTO EARLY MONDAY. THE HEAVIEST RAIN AT THIS TIME...LOOKS LIKE IT WILL FALL OVER CENTRAL MASSACHUSETTS AND RHODE ISLAND AND EASTWARD. ON THE COASTAL WATERS WINDS AND SEAS WILL INCREASE SUNDAY NIGHT CAUSING SMALL CRAFT ADVISORIES TO BE POSTED. THE STORM AND ASSOCIATED HAZARDS WILL HEAD NORTH TOWARD SOUTHERN QUEBEC MONDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR FRIDAY. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX KAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 117 PM EDT SAT JUL 17 2004 MAZ013-017-171800- NORTHERN BRISTOL MA-WESTERN NORFOLK MA- 117 PM EDT SAT JUL 17 2004 ...A STRONG THUNDERSTORM IN BRISTOL COUNTY... AT 115 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH PEA HAIL AND 40 MPH WIND GUSTS AROUND 40 MPH JUST NORTHWEST ATTLEBOROUGH...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR...NORTON AND MANSFIELD BY 130 PM EDT... 6 MILES NORTH OF TAUNTON BY 140 PM EDT...EASTON AND RAYNHAM BY 150 PM EDT. FRANK
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE TAUNTON MA 117 PM EDT SAT JUL 17 2004 MAZ013-017-171800- NORTHERN BRISTOL MA-WESTERN NORFOLK MA- 117 PM EDT SAT JUL 17 2004 ...A STRONG THUNDERSTORM IN BRISTOL COUNTY... AT 115 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH PEA HAIL AND 40 MPH WIND GUSTS JUST NORTHWEST OF ATTLEBOROUGH...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR...NORTON AND MANSFIELD BY 130 PM EDT... 6 MILES NORTH OF TAUNTON BY 140 PM EDT...EASTON AND RAYNHAM BY 150 PM EDT. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 223 PM EDT SAT JUL 17 2004 MAZ018-019-171915- EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA- 223 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORM OVER PLYMOUTH COUNTY... AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL 4 MILES SOUTHWEST OF HALIFAX...OR ABOUT 9 MILES EAST OF TAUNTON...MOVING EAST AT 10 MPH. THE THUNDERSTORM ALSO MAY CONTAIN 40 MPH WIND GUSTS. THE THUNDERSTORM WILL BE NEAR...HALIFAX BY 230 PM EDT...PLYMPTON BY 250 PM EDT...KINGSTON BY 320 PM EDT. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 308 PM EDT SAT JUL 17 2004 MAZ018-019-172000- EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA- 308 PM EDT SAT JUL 17 2004 ...ANOTHER STRONG THUNDERSTORM HAS DEVELOPED IN PLYMOUTH COUNTY... AT 306 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH PEA SIZE HAIL 4 MILES SOUTH OF PLYMPTON...OR ABOUT 10 MILES SOUTHWEST OF PLYMOUTH...MOVING EAST AT 15 MPH. THE STORM MAY ALSO PRODUCE WIND GUSTS TO 45 MPH. THE THUNDERSTORM WILL BE NEAR...CARVER BY 320 PM EDT...PLYMOUTH AND 7 MILES SOUTH OF KINGSTON BY 330 PM EDT. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 605 PM EDT SAT JUL 17 2004 CTZ002-003-MAZ011-172230- EASTERN HAMPDEN MA-HARTFORD CT-TOLLAND CT- 605 PM EDT SAT JUL 17 2004 AT 603 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER ENFIELD...OR ABOUT 5 MILES EAST OF WINDSOR LOCKS...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR...SOMERS AND ELLINGTON BY 620 PM EDT... STAFFORD SPRINGS AND TOLLAND BY 630 PM EDT. FIELD/VALLIER-TALBOT
The Brookhaven radar (KOKX), 92 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416252, 5416253.